Clostridium difficile is a bacterium commonly found in the intestinal tract but which, under the right circumstances such as after or during antibiotics therapy, can be the cause of inflammation of the colon and diarrhea. As C. difficile colonizes the colon, they release two toxins, toxin A and toxin B, which ultimately cause the inflammation and diarrhea.
C. difficile infection has become one of the most common hospital infections. Several million cases of diarrhea and colitis per year are believed to be caused by it.
A serious condition of the colon, Pseudomebranous colitis, may result from the C. difficile infection when the colon wall inflammation becomes so pronounced and eroded by the toxin, that it begins to hemorrhage. A rare complication of C. difficile infection is Toxic Megacolon, a severe life-threatening situation that is characterized by symptoms of toxicity and a dilated colon.
The primary treatment for a C. difficile infection is to stop the use of the antibiotic that causes the condition. Therapy with a specific group of antibiotics may be used. Rehydration with oral liquids or intravenous therapy may be indicated to replace fluids lost by diarrhea. Rarely, surgery is required for infections that worsen or do not respond to antibiotics. Diagnosis at DDI of C. difficile infection is made by the detection of C. difficile toxins A & B in feces using a very sensitive EIA.